DOI: http://dx.doi.org/10.18203/issn.2454-5929.ijohns20182719

Nicorandil ulcer: a frequent diagnosis, a rare etiology

Francisco C. Monteiro, Pedro J. Oliveira, Bruno F. Domingues, Artur Condé

Abstract


Oral ulcers are a relatively frequent diagnosis in otolaryngology practice. They may have a vast etiology, the iatrogenic medication one of them nicorandil is an anti-ischemic drug used in coronary artery disease and is frequently used in combination with other anti-anginal drugs. There are reports of the association between nicorandil and the appearance of painful oral ulcers, with repercussion on patients' quality of life. The authors describe a case of a 76-year-old man man with ischemic heart disease past that presented to the emergency department complaining of ulcers on the tongue with 1 week of evolution. He had been medicated with long-standing nicorandil, however he had increased the dose one month before the urge of lesions. He was treated with topical corticosteroid and anti-fungal, with no response. The objective examination showed three ulcerated lesions in the tongue. Given the characteristics of the lesions and absence of response to therapy previously instituted, biopsies were performed. The histopathological results showed nonspecific ulceration aspects. Discussed the case with his Cardiologist and, given the temporal association between increased nicorandil dose and the appearance of the lesions, we decided for the drug suspension. In the revaluation after two weeks, there was favorable evolution, and 45 days after, the lesions had completely disappeared. For the diagnosis of oral ulcers, being of extremely importance to exclude neoplastic causes, it is relevant not to forget also the rarest etiologies, which although difficult to identify, may lead to a better quality of life and less use of medical care. 

 


Keywords


Nicorandil, Oral ulcer, Coronary artery disease

Full Text:

PDF

References


Healy CM, Smyth Y, Flint SR. Persistent nicorandil induced oral ulceration. Heart. 2004;90(7):38.

Fox K, Garcia MA, Ardissino D, Buszman P, Camici PG, Crea F, et al. Guidelines on the management of stable angina pectoris: executive summary: The Task Force on the Management of Stable Angina Pectoris of the European Society of Cardiology. Eur Heart J. 2006;27(11):1341-81.

Agbo-Godeau S, Joly P, Lauret P, Szpirglas R, Szpirglas H. Association of major aphthous ulcers and nicorandil. Lancet. 1998;352(9140):1598-9.

Webster K, Godbold P. Nicorandil induced oral ulceration. Br Dent J. 2005;198(10):619-21.

Cribier B, Marquart-Elbaz C, Lipsker D, Alt M, Grosshans E. Chronic buccal ulceration induced by nicorandil. Br J Dermatol. 1998;138(2):372-3.

Field EA, Allan RB. Review article: oral ulceration--aetiopathogenesis, clinical diagnosis and management in the gastrointestinal clinic. Aliment Pharmacol Ther. 2003;18(10):949-62.

Munoz-Corcuera M, Esparza-Gomez G, Gonzalez-Moles MA, Bascones-Martinez A. Oral ulcers: clinical aspects. A tool for dermatologists. Part II. Chronic ulcers. Clin Exp Dermatol. 2009;34(4):456-61.

Desruelles F, Bahadoran P, Lacour JP, Perrin C, Santini J, Ortonne JP. Giant oral aphthous ulcers induced by nicorandil. Br J Dermatol. 1998;138(4):712-3.

Patel GK, Harding KG. Nicorandil ulcer: moves beyond the mucosa. Ann R Coll Surg Engl. 2010;92(6):451-2.